Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 58, NWS Gaylord, MI

August 26, 2003Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 26, 2003, 2:16 AM EDT for Chippewa County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 2:16 AM EDT (06:16 UTC)
Expired
Aug 26, 2003, 2:45 AM EDT
In force
29 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Chippewa County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.3 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 260616
SVRAPX
MIC033-260645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
215 AM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 245 AM EDT

* AT 211 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER DRUMMOND ISLAND...MOVING SOUTHEAST AT 30  
  MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  FALSE DETOUR CHANNEL AROUND 240 AM EDT
  
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4607 8358 4590 8369 4570 8315 4590 8301

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:45 AM EDT, 31 minutes earlier.

Area forecast discussion, Aug 26, 1:45 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
145 AM EDT TUE AUG 26 2003

.SHORT TERM UPDATE...PER RADAR TRENDS DEPICTING AN EXPANDING BAND OF
THUNDERSTORMS PUSHING INTO SW COUNTIES...RAISED POPS TO CATEGORICAL
OVERNIGHT ALONG/SOUTH OF M-72.

FOR THE DURATION OF THE NIGHT...POTENTIAL REMAINS HIGH FOR ANOTHER
ROUND (OR TWO) OF CONVECTION. STRONG WAA CONTINUES IN ADVANCE OF
COLD FRONT PRESENTLY MOVING INTO MN. THIS FRONT WON/T REACH NRN MI
UNTIL NEARLY 12Z -- PER LATEST ETA (THOUGH THE 00Z ETA ALSO SUGGESTS
THAT THIS BOUNDARY WILL WEAKEN A BIT OVERNIGHT). BIGGEST CONCERN IS
POTENTIAL FOR COMPLEX OF STORMS PRESENTLY OVER NRN MN RACING ESEWD
INTO REGION LATE TONIGHT -- AS 500 MB FLOW INCREASES TO AROUND 50
KTS. CRUDE EXTRAPOLATION (ASSUMING STORMS HOLD TOGETHER) WOULD HAVE
THEM ARRIVING AFTER 09Z. THIS SITUATION WILL HAVE TO BE WATCHED.

ROWLEY/SMITH

&&

.PREVIOUS DISCUSSION...ISSUED 338 PM AUG 25

LONG TERM...MAIN FORECAST CONCERN TO BEGIN THE PERIOD WILL BE ON
POPS AND POTENTIAL FOR SEVERE DURING THE DAY ON TUESDAY THEN FOCUS
WILL SHIFT TO THE TIMING OF A STORM SYSTEM TO AFFECT THE AREA
THURSDAY AND THURSDAY NIGHT.

TUESDAY...SURFACE COLD FRONT WILL PUSH ACROSS THE REGION DURING THE
DAY FROM NORTHWEST TO SOUTHEAST. SURFACE BASED INSTABILITY WILL
INCREASE OUT AHEAD OF THE FRONT ACROSS SOUTHERN AND CENTRAL SECTIONS
OF NORTHERN LOWER WITH CAPES RISING TO BETWEEN 3000 AND 4000 J/KG
AND LI/S FALLING TO NEAR -8C. MEANWHILE 700/500 MB LAPSE RATES RISE
TO 6-6.5 C/KM. 0-6 KM BULK SHEAR IS BETWEEN 40 AND 45 KTS AND
DESPITE FREEZING LEVELS OF ABOVE 14K FEET...WET BULB ZERO HEIGHTS
LOWER TO 11K FEET IN THE AFTERNOON SO STRONG/DAMAGING WINDS AND HAIL
ARE POSSIBLE MAINLY SOUTH OF M-72. BEHIND THE FRONT COOLER AIR OOZES
INTO THE REGION FROM THE NORTH DURING THE AFTERNOON WITH 850 MB
TEMPERATURES FALLING BY A FEW DEGREES FROM READINGS OF BETWEEN PLUS
18 AND PLUS 20 AT 18Z. EVEN STILL HIGHS OF AROUND 80 FAR NORTH AND
THE MIDDLE 80S SOUTH ARE EXPECTED.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...HIGH PRESSURE AT THE SURFACE
BUILDS ALONG WITH LOTS OF DRY AIR (850/500 MB RELATIVE HUMIDITIES
DROP OFF TO BETWEEN 20 AND 25 PERCENT). CU SCHEME SUPPORTIVE OF A
FEW INLAND CU WEDNESDAY AFTERNOON BUT DRY AIR WILL MAKE EVEN THAT
HARD TO COME BY. 850 MB TEMPERATURES OF BETWEEN PLUS 8 AND PLUS 10
EXPECTED TO YIELD HIGHS IN THE LOWER TO MIDDLE 70S.

THURSDAY INTO THURSDAY NIGHT...LOW PRESSURE DEVELOPS ACROSS THE MID
MISSISSIPPI VALLEY AND LIFTS A WARM FRONT NORTHWARD TOWARD THE AREA
THURSDAY. HOWEVER...MODELS ARE JUST BRINGING THE RIDGE AXIS ACROSS
THE FORECAST AREA AT 18Z. THE EXACT TIMING OF THIS FEATURE STILL IN
QUESTION WHICH AFFECTS HOW QUICKLY POPS WILL INCREASE AND HOW WARM
IT WILL GET. EACH SUBSEQUENT MODEL RUN HAS BEEN SLOWING DOWN THIS
SYSTEM SO WILL PUSH BACK POPS TO THE AFTERNOON FOR NOW (THEY COULD
HOLD OFF UNTIL THE EVENING). THETA-E RIDGE BUILDS IN AFTER 18Z AND
PW/S INCREASE TO NEAR 1.5 INCHES. MODEL SOUNDINGS INDICATE
INCREASING LOW LEVEL WIND FIELDS (WITH SOME DIRECTIONAL SHEAR AS
WELL) BUT FAIRLY STRONG SURFACE BASED CAP AT THE SAME TIME. COLD
FRONT THEN SWEEPS ACROSS THE REGION THURSDAY NIGHT CONTINUING THE
POPS. POTENTIAL FOR SEVERE EXISTS (MAINLY FOR WIND SINCE FREEZING
LEVELS PROGGED TO BE ABOVE 14,000 FEET) BUT IT IS TOO FAR OUT TO PIN
DOWN THE DETAILS AT THIS TIME.

FRIDAY THROUGH MONDAY...MODELS CONTINUE TO DEVELOP OMEGA BLOCK RIDGE
OUT WEST WHICH RESULTS IN DOWNSTREAM TROUGHING ACROSS THE EASTERN
STATES WESTWARD INTO THE GREAT LAKES REGION. THE THEME OF THE PERIOD
WILL BE COOLER TEMPERATURES. HOW COOL IS THE QUESTION...GFS IS THE
COOLEST MODEL AND DROPS 850 MB TEMPERATURES DOWN TO ZERO BY SATURDAY
(THIS APPEARS TO BE A BIT OVERDONE). REGARDLESS...MUCH COOLER
AIR/CYCLONIC FLOW ALOFT WILL LEAD TO CHANCE POPS PRETTY MUCH THROUGH
THE PERIOD. IN ADDITION...SHORT WAVES ROTATING AROUND THE TROUGH
EXPECTED TO REINFORCE THE COOLER AIR ALONG WITH PROVIDING THE REGION
WITH SOME LIFT FROM TIME TO TIME. THEREFORE...WILL CONTINUE WITH
CHANCE POPS THROUGH THIS PERIOD WITH TEMPERATURES A FEW DEGREES
BELOW CLIMO.

SULLIVAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 25, 3:11 PM EDT, 11 hours 5 minutes before
MIZ008-015>036-041-042-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
311 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT OVER NORTHERN MICHIGAN.  THERE IS
A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN BETWEEN MIDNIGHT AND 7 AM...WITH THE MAIN
THREAT EXPECTED TO BE IN THE FORM OF A LINE OF THUNDERSTORMS
PRODUCING WIND GUSTS IN EXCESS OF 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN
TUESDAY.  THERE IS A POSSIBILITY THAT SOME OF THESE STORMS BE
SEVERE...WITH THE GREATEST THREAT EXPECTED ACROSS AREAS ALONG AND
SOUTH OF M-72 DURING THE AFTERNOON.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN MICHIGAN
THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND/OR TUESDAY.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

In the hours before

Local storm report, Aug 25, 9:31 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0931 PM EDT MON AUG 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    ENGADINE                  MI   0.75 IN HAIL
08/25/03   MACKINAC                       REPORTED BY PUBLIC

CJC
Local storm report, Aug 25, 9:32 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0932 PM EDT MON AUG 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    CATHRO                    MI   0.75 IN HAIL
08/25/03   ALPENA                         REPORTED BY TRAINED
                                          SPOTTER

CJC
Local storm report, Aug 25, 9:38 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0938 PM EDT MON AUG 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    15 SE GAYLORD             MI   WIND DAMAGE
08/25/03   OTSEGO                         TREES DOWN
                                          REPORTED BY PUBLIC

CJC
Local storm report, Aug 25, 9:40 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0940 PM EDT MON AUG 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    ENGADINE                  MI   WIND DAMAGE
08/25/03   MACKINAC                       TREES DOWN
                                          REPORTED BY PUBLIC

CJC
Local storm report, Aug 25, 10:10 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EDT MON AUG 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 PM    3 N COMINS                MI   0.75 IN HAIL
08/25/03   OSCODA                         REPORTED BY TRAINED
                                          SPOTTER

CJC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:17 PM EDTSevere Thunderstorm WarningAPXMackinac58 min
Aug 25, 8:20 PM EDTSpecial Marine WarningAPX85 min
Aug 25, 8:20 PM EDTSpecial Marine WarningAPX85 min
Aug 25, 8:37 PM EDTSevere Thunderstorm WarningAPXOscoda53 min
Aug 25, 8:47 PM EDTSevere Thunderstorm WarningAPXAlpena58 min
Aug 25, 8:59 PM EDTSevere Thunderstorm WarningAPXAlcona61 min
Aug 25, 9:11 PM EDTSpecial Marine WarningAPX94 min
Aug 26, 2:11 AM EDTSpecial Marine WarningAPX34 min
Aug 26, 5:38 AM EDTSpecial Marine WarningAPX82 min
Aug 26, 5:38 AM EDTSpecial Marine WarningAPX82 min
Aug 26, 5:38 AM EDTSpecial Marine WarningAPX82 min
Aug 26, 6:20 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Emmet, Leelanau70 min
Aug 26, 7:06 AM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego64 min
Aug 26, 7:28 AM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle62 min
Aug 26, 7:40 AM EDTSpecial Marine WarningAPX95 min
Aug 26, 7:47 AM EDTSevere Thunderstorm WarningAPXAlpena43 min
Aug 26, 7:55 AM EDTSevere Thunderstorm WarningAPXAlpena35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.